On Garland’s vanishing theorem for SL n

Research output: Contribution to journalArticle

Abstract

This is an expository paper on Garland’s vanishing theorem specialized to the case when the linear algebraic group is SL n. Garland’s theorem can be stated as a vanishing of cohomology groups of certain finite simplicial complexes. The method of the proof is quite interesting on its own. It relates the vanishing of cohomology to the assertion that the minimal positive eigenvalue of a certain combinatorial Laplacian is sufficiently large. Since the 1970s, this idea has found applications in a variety of problems in representation theory, group theory, and combinatorics, so the paper might be of interest to a wide audience. The paper is intended for non-specialists and graduate students.

Original languageEnglish (US)
Pages (from-to)579-613
Number of pages35
JournalEuropean Journal of Mathematics
Volume2
Issue number3
DOIs
StatePublished - Sep 1 2016

Fingerprint

Vanishing Theorems
Cohomology of Groups
Linear Algebraic Groups
Simplicial Complex
Group Theory
Representation Theory
Combinatorics
Assertion
Cohomology
Eigenvalue
Theorem

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Cite this

@article{c20697d2c55242998c455b011dc9db4e,
title = "On Garland’s vanishing theorem for SL n",
abstract = "This is an expository paper on Garland’s vanishing theorem specialized to the case when the linear algebraic group is SL n. Garland’s theorem can be stated as a vanishing of cohomology groups of certain finite simplicial complexes. The method of the proof is quite interesting on its own. It relates the vanishing of cohomology to the assertion that the minimal positive eigenvalue of a certain combinatorial Laplacian is sufficiently large. Since the 1970s, this idea has found applications in a variety of problems in representation theory, group theory, and combinatorics, so the paper might be of interest to a wide audience. The paper is intended for non-specialists and graduate students.",
author = "Mihran Papikian",
year = "2016",
month = "9",
day = "1",
doi = "10.1007/s40879-016-0100-x",
language = "English (US)",
volume = "2",
pages = "579--613",
journal = "European Journal of Mathematics",
issn = "2199-675X",
publisher = "Springer International Publishing AG",
number = "3",

}

On Garland’s vanishing theorem for SL n . / Papikian, Mihran.

In: European Journal of Mathematics, Vol. 2, No. 3, 01.09.2016, p. 579-613.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On Garland’s vanishing theorem for SL n

AU - Papikian, Mihran

PY - 2016/9/1

Y1 - 2016/9/1

N2 - This is an expository paper on Garland’s vanishing theorem specialized to the case when the linear algebraic group is SL n. Garland’s theorem can be stated as a vanishing of cohomology groups of certain finite simplicial complexes. The method of the proof is quite interesting on its own. It relates the vanishing of cohomology to the assertion that the minimal positive eigenvalue of a certain combinatorial Laplacian is sufficiently large. Since the 1970s, this idea has found applications in a variety of problems in representation theory, group theory, and combinatorics, so the paper might be of interest to a wide audience. The paper is intended for non-specialists and graduate students.

AB - This is an expository paper on Garland’s vanishing theorem specialized to the case when the linear algebraic group is SL n. Garland’s theorem can be stated as a vanishing of cohomology groups of certain finite simplicial complexes. The method of the proof is quite interesting on its own. It relates the vanishing of cohomology to the assertion that the minimal positive eigenvalue of a certain combinatorial Laplacian is sufficiently large. Since the 1970s, this idea has found applications in a variety of problems in representation theory, group theory, and combinatorics, so the paper might be of interest to a wide audience. The paper is intended for non-specialists and graduate students.

UR - http://www.scopus.com/inward/record.url?scp=84981719028&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84981719028&partnerID=8YFLogxK

U2 - 10.1007/s40879-016-0100-x

DO - 10.1007/s40879-016-0100-x

M3 - Article

AN - SCOPUS:84981719028

VL - 2

SP - 579

EP - 613

JO - European Journal of Mathematics

JF - European Journal of Mathematics

SN - 2199-675X

IS - 3

ER -